Wisconsin, 2010

Flash Flooding in Wisconsin, July 22, 2010

July 22, 2010 · NWS MKX · 11 events in 10 counties and zones

Parts of south-central and southeast Wisconsin experienced several rounds of record-setting torrential heavy rains during the afternoon and evening hours of July 22, 2010 that led to flash flooding and damage. During the afternoon, a persistent band of strong to severe thunderstorms developed and moved very slowly over south central and southeast Wisconsin through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$28 million
Crop damage
$111,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Parts of south-central and southeast Wisconsin experienced several rounds of record-setting torrential heavy rains during the afternoon and evening hours of July 22, 2010 that led to flash flooding and damage. During the afternoon, a persistent band of strong to severe thunderstorms developed and moved very slowly over south central and southeast Wisconsin through the evening hours. The individual storms were moving quite fast, about 40 to 50 mph, but the slow southward movement of the boundary these storms were developing along, resulted in storms repeatedly training, or moving, over the same area.

Widespread 3 to 4 inch amounts were reported along and either side of the I-94 corridor, with locally higher amounts of 5 to 8 inches. The greatest rain amounts fell in Milwaukee County. Mitchell Field recorded 5.61 inches for the day, breaking a record for the date. The previous record was 1.26 set in 1948. This also is the second highest daily rainfall total on record for Milwaukee. The greatest one-day precipitation record was the 6.81 inches which fell on August 6, 1986. Madison also set a record for precipitation for the date at 3.62 inches. This beat the previous mark of 2.21 inches set in 1885. The 3.62 inches of rainfall ranks 13th for the most precipitation received in one day. The record is the 4.96 inches which fell on August 8, 1906.

About 32,000 We Energy utility customers lost electrical power throughout southeast Wisconsin due to the flooding and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 22, 1:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT THU JUL 22 2010

OBVIOUS FORECAST CONCERN IS WITH HEAVY RAIN POTENTIAL AND ANY
RESULTING FLOODING.

CONVECTIVE COMPLEX THAT ROLLED THROUGH THIS MORNING DROPPED A
WIDESPREAD 1 TO 1.5 INCHES OF RAIN OVER THE WRN 2/3 OF THE CWA.
THE AREA NORTH OF MILWAUKEE ALONG THE LAKE RECEIVED THE LIGHTEST
AMOUNTS...1/2 INCH OR SO. SO THE GROUND GOT GOOD AND SOAKED OVER
MUCH OF THE AREA.

.TONIGHT...FORECAST CONFIDENCE MEDIUM.

WE ARE IN THE RECOVERY AND REGENERATION PHASE THIS AFTERNOON INTO
THE EARLY EVENING. A SFC LOW IS LOCATED OVER SOUTHEAST MN WITH A
WARM FRONT STRETCHED TO THE SOUTHEAST INTO SOUTHEAST WISCONSIN AND
MOVING NORTHEAST THROUGH THE CWA. A COMPLICATED CONFIGURATION OF
THE COLD FRONT AND OUTFLOW FROM THE MORNING CONVECTION STRETCHES
FROM NORTH OF PRAIRIE DU CHIEN IN WRN WISCONSIN...WEST ACROSS
NORTHERN IOWA. SATELLITE AND RADAR TRENDS SHOW THIS E/W CDFNT IS
BEGINNING TO BUBBLE UP. ATMOSPHERE IS VERY MOIST WITH DWPNTS IN
THE MID 70S AND PRECIPITABLE WATER VALUES OF 2.3 INCHES OVER THE
AREA. RECOVERY IS HAPPENING QUICKLY. BELIEVE WE WILL SEE TRAINING
CONVECTION AS STORMS DEVELOP ALONG THE BNDRY...WHILE THE MEAN
FLOW TAKES THEM EAST ACROSS THE CWA. EVENTUALLY...COLD POOL
DYNAMICS SHOULD OVERTAKE THE PROCESS AND WE SHOULD SEE THE
CONVECTION DIVE SOUTH OF THE STATE LINE. THIS SHOULD OCCUR BY MID
TO LATE EVENING.

UNTIL THEN...LOOKS LIKE MORE HEAVY RAIN AND POTENTIAL FOR FLASH
FLOODING THIS AFTERNOON AND EVENING. HAVE ALREADY STRETCHED IN
THE FLASH FLOOD WATCH UNTIL MIDNIGHT. CONSIDERING ADJUSTING THE
COVERAGE TO SHARPEN UP THE FOCUS. MAY HAVE TO WAIT UNTIL WE SEE
THE MAIN INITIATION AND MOVEMENT OF THE CONVECTION UPSTREAM.
PRECIP SHOULD BEGIN TO DIMINISH BY OR SHORTLY AFTER MIDNIGHT
ACROSS SOUTHERN WISCONSIN.

.FRIDAY...FORECAST CONFINDENCE MEDIUM.

CONVECTION MOVES SOUTH TONIGHT AND SHOULD PUT THE FOCUS FOR ANY
CONVECTION DURING THIS PERIOD SOUTH OF WISCONSIN. WILL HANG ONTO A
SMALL CHANCE AS RESIDUAL INSTABILITY REMAINS HIGH AND A ROGUE
TRIGGER COULD SET OFF A SHOWER OR STORM.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE MEDIUM.

VIGOROUS MID LEVEL SHORT WAVE APPROACHES WITH SFC CYCLOGENESIS
UPSTREAM. GOOD SHOT OF WARM AIR ADVECTION LIKELY TO RESULT IN
ANOTHER LARGE MCS THAT ROLLS THROUGH HERE LATE FRIDAY NIGHT AND
SATURDAY MORNING. DIURNAL TREND SHOULD RESULT IN PRECIP MOVING OUT
DURING THE AFTERNOON AND THEN WE ENTER INTO A QUIET TREND FOR A
COUPLE OF DAYS.

.SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM.

HIGH PRESSURE SETTLES IN. HAVE A DRY PERIOD HERE...BUT REMAINS WARM
AND ON THE HUMID SIDE.

&&

.AVIATION...COMPLEX FORECAST INTO FRIDAY. STILL PLENTY OF
STRATUS...SOME INTO THE LIFR CATEGORY LINGERING IN THE WAKE OF THE
MCS AND NORTH OF THE SURFACE WARM FRONT. WARM FRONT NUDGING INTO FAR
SOUTHERN WI. KRFD HAS GONE VFR. SO WARM FRONTAL PASSAGE THE KEY TO
SCOURING OUT THE PERSISTENT TYPE LOW CLOUDS...HOWEVER RENEWED
CONVECTION EXPECTED WITH INSTABILITY AXIS INTO SW WI WHERE TEMPS/DEW
POINTS ON THE RISE. SO AREAS THAT LOSE THE STRATUS WILL LIKELY SEE A
RETURN TO THESE CONDITIONS IN AND AROUND THE CONVECTION THOUGH
EVOLUTION STILL NOT CERTAIN. WILL REFINE TIMING OF NEXT STORMS AS
TRENDS BECOME MORE CLEAR. FOR NOW USING THE VICINITY IDEA.

&&

.MARINE...PRESSURE GRADIENT TIGHTENING UP A BIT AHEAD OF WARM FRONT.
BEEN SEEING SOME GUSTS CLOSE TO CRITERIA. BORDERLINE CONDITIONS BUT
WILL GO AHEAD AND HOIST A SMALL CRAFT UNTIL 9Z FOR NOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR WIZ046-047-051-
     052-056>058-062-063-067-068.

LM...SMALL CRAFT ADVISORY UNTIL 4 AM CDT FRIDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...DAVIS
AVIATION/MARINE...COLLAR
Hazardous weather outlook, Jul 22, 2:25 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT THU JUL 22 2010

WIZ046-047-051-052-056>060-062>072-230915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
325 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR AREAS ALONG AND
WEST OF A LINE FROM ROUGHLY SHEBOYGAN...MADISON TO DUBUQUE.

A TORNADO WATCH IS IN EFFECT FOR MOST OF SOUTHERN WISCONSIN UNTIL 9
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM.

HEAT INDEX READINGS WILL REACH THE LOWER TO MIDDLE 90S FRIDAY
AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING...AND MOST
LIKELY AGAIN FRIDAY AND SATURDAY.

LMZ643>646-230915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
325 PM CDT THU 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM.

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 4 AM. THERE IS AN
INCREASED RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE STORMS CONTINUES FRIDAY AND SATURDAY.

THERE IS A CHANCE OF MORE THUNDERSTORMS NEXT TUESDAY NIGHT AND
WEDNESDAY.

COLLAR
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 22, 11:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1211 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HEAVY RAIN       1 WSW DE FOREST         43.24N 89.36W
07/22/2010  M1.98 INCH       DANE               WI   TRAINED SPOTTER

            RAINFALL TOTAL SINCE MIDNIGHT

&&

SCHAAR
Special weather statement, Jul 22, 2:12 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 PM CDT THU JUL 22 2010

WIZ047-056>058-222100-
COLUMBIA-DODGE-GREEN LAKE-SAUK-
312 PM CDT THU JUL 22 2010

...STRONG THUNDERSTORM MOVING THROUGH SAUK AND COLUMBIA COUNTIES...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES EAST OF
PORTAGE TO 16 MILES WEST OF PRAIRIE DU SAC...MOVING EAST AT 30 MPH.

FUNNEL CLOUDS...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

THE POTENTIAL FOR TORNADOES APPEARS TO BE INCREASING WITH THESE
STORMS...AND WARNINGS MAY BE NEEDED LATER.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

ZABEL
Local storm report, Jul 22, 3:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FUNNEL CLOUD     NEOSHO                  43.31N 88.52W
07/22/2010                   DODGE              WI   LAW ENFORCEMENT

            TWO FUNNEL CLOUDS SPOTTED NEAR THE INTERSECTION OF 67 AND
            ADAMS...MOVING TO THE NORTHEAST

&&

SEARS
Local storm report, Jul 22, 3:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          2 NE DANE               43.27N 89.47W
07/22/2010                   DANE               WI   TRAINED SPOTTER

            TORNADO REPORTED HALFWAY BETWEEN DANE AND MORRISONVILLE

&&

SEARS
Local storm report, Jul 22, 3:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FUNNEL CLOUD     W LOWELL                43.34N 88.82W
07/22/2010                   DODGE              WI   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED WEST OF LOWELL.

&&

SEARS
Local storm report, Jul 22, 3:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
449 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          5 N MADISON             43.16N 89.38W
07/22/2010                   DANE               WI   LAW ENFORCEMENT

            DEBRIS AND HIGH WINDS ON PORTAGE ROAD.

&&

SEARS

The radar

The Milwaukee radar (KMKX), 103 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
July 22, 4:00 PM CST to 7:00 PM CST
Where
Columbia County, 3.51 mi WSW of Portage Arpt to 3.39 mi SSW of Okee
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.547, -89.543

Law enforcement officials reported numerous road closures and culverts damaged due to deep and rushing water over roads from near Portage to Randolph, and south to the Dane County border. Included in these reports was damage to culvert supports in the Harmony Grove subdivision and damage to roads shoulders and driveways along Cactus Acres Road in Lodi; knee-high water covering Henry Drive in Portage. Storm total rainfall reports include 3.68 inches in Lodi; 3.58 inches in Arlington; and 2.58 inches near the Wisconsin Dells, with much of the rain falling within one to two hours of time.

Flash Flood, Dodge

When
July 22, 4:00 PM CST to 7:00 PM CST
Where
Dodge County, Randolph to 1.3 mi ENE of Herman Center
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.530, -89.000

Emergency managers reported numerous road closures due to flash flooding in the southern half of the county. Included in the reports were washed out shoulders along roads in the Reeseville and Lowell areas. Law enforcement officials reported street flooding at the intersection of Mill Street and Grant Street, and along Maple Avenue in Beaver Dam made the streets impassable. A trained spotter reported 1.5 to 2 feet of water over the road at the intersection of CTH DJ and CTH E about 3.5 miles southeast of Clyman. Storm total rainfall reports include 3.42 inches at Hustisford; 3.24 inches in Juneau; 2.40 inches in Beaver Dam; and 2.36 in Horicon, with much of the rain falling within one to two hours of time.

Flash Flood, Dane

When
July 22, 4:00 PM CST to 8:00 PM CST
Where
Dane County, 0.84 mi N of Stone to 4.24 mi NW of York Center
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.882, -89.300

Training thunderstorms produced 2.5 to 4.5 inches of rain in about two hours over mainly the northern half of the county. Street flooding stranded cars in Sun Prairie, various locations in the city of Madison, Oregon, Middleton and DeForest. Three to four feet of water covered the intersection of Commercial Avenue and Ckronke Road in Sun Prairie, stalling cars and filling some home basements and commercial buildings with water, that damaged contents.

Flash Flood, Washington

When
July 22, 4:30 PM CST to 7:00 PM CST
Where
Washington County, 0.69 mi SE of St Kilian to 1.73 mi NNE of Slinger
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
43.542, -88.362

Police officials closed Clinton Street just west of U.S. Highway 45 in Kewaskum due to flooding. Sandbagging operations were needed on Little Cedar Lake due to rapidly rising lake levels from the heavy rain. Street flooding was reported in West Bend with a trained spotter in town recording 1.77 inches of rain that fell in 25 minutes. A trained spotter in the Barton area about 1.5 miles north of West Bend reported significant flooding on area roads and 6 inches or more of standing water covering the yards of residences in his neighborhood. The floodwater damaged the contents of flooded basements in the area. He recorded 2.03 inches of rain in about 45 minutes. Storm total rainfall amounts include 4.60 inches in Richfield; 4.51 inches at Holy Hill; and Germantown 3.13 inches.

Flash Flood, Sheboygan

When
July 22, 4:30 PM CST to 7:00 PM CST
Where
Sheboygan County, 1.64 mi WSW of Sheboygan to 2.47 mi SSE of Kohler
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
43.741, -87.751

A trained spotter reported 3 feet of water over South Business Drive between Riverdale Avenue and Stahl Road in the town of Wilson 5 miles south-southwest of Sheboygan. Another trained spotter reported street flooding on the south side of the city of Sheboygan near the intersection of Weeden Creek road and 10th Street. The flooding damaged the contents of flooded basements and washed out gravel shoulders of roads.

Flash Flood, Ozaukee

When
July 22, 5:00 PM CST to 7:00 PM CST
Where
Ozaukee County, 1.82 mi SSW of Five Corners to 2.32 mi SSE of Mequon
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.297, -88.018

Police reported runoff from heavy rains caused a few sewer backups in homes causing damage to contents in Mequon. Police also reported water over roads in Cedarburg, draining with enough force to pop off a manhole cover near the high school. Law enforcement also closed I-43 at both Mequon Road and County Line Road, mainly due to impassable conditions due to flooding just over the county line in Milwaukee. Thiensville officials reported 2.85 inches of rain in less than 2 hours, while Mequon received 2.84 inches.

Flash Flood, Milwaukee

When
July 22, 5:00 PM CST to 11:00 PM CST
Where
Milwaukee County, 0.79 mi NW of Granville to 1.63 mi SE of Franklin
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$24 million
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.189, -88.059

Thunderstorms training over the region produced flooding rains over all of Milwaukee County...causing massive flooding, shutting down streets and the freeway system at rush hour with up to 4 feet of rushing water.

There was one fatality - the body of a 19-year-old male was found in Lincoln Creek near N. 32nd St. and W. Hampton Ave. in Milwaukee. He was swept from his vehicle when Lincoln Creek flooded.

County Executive Scott Walker issued a Declaration of a Major Disaster for Milwaukee County since more than 7 inches of rain fell around the county, and an estimated $24.1 million in damage in the private sector, and nearly $11.6 million in public sector costs, which includes protective measures and clean-up costs.

The private sector damage costs include: $22,396,790 dollars to residential buildings and $1,686,752 dollars to businesses. The public sector costs include: $2,003,010 dollars of damage to public buildings and equipment; $2,385,760 dollars of damage to public utility systems; $2,774,400 dollars or damage to road systems; $310,000 dollars of damage to water control facilities and another $1,326,100 dollars in damage to other public property for a total of $8,799,270. In addition, another $1,946,100 dollars were spent in debris clearance and $894,988 dollars were spent for overtime. These costs are not directly related to the flood damage.

The Milwaukee Fire Department logged 50 rescues from homes and streets.

The Milwaukee Metropolitan Sewerage District (MMSD) reported that the storm resulted in a combined sewer overflow of around 2 billion gallons. All Lake Michigan beaches in Milwaukee were closed through the following weekend of July 24th and 25th due to sewer contamination. The City of Milwaukee received at least 2000 calls for sewer backups into basements of homes. It appeared that the northern half of the city of Milwaukee was hardest hit.

The flooding rains created a massive sink hole 20 feet deep and some 20 to 40 feet wide at the intersection of Oakland and North in the city of Milwaukee around 830 pm. It swallowed a Sport Utility Vehicle and a street light. The driver of the SUV was injured and treated at a hospital. Electrical power cables and other cable lines were damaged by the sink hole.

Milwaukee Mitchell International Airport was closed late Thursday night (July 22nd) through 2 pm Friday (July 23rd) due to flooded runways. One runway was opened at 2 pm Friday, however there were additional delays.

In Milwaukee County, over 4,400 homes reported water-filled basements in the city of Milwaukee alone.

11,764 homes received some sort of impact from the flooding, with 6 homes destroyed; 57 homes receiving major damage; 1,859 home receiving minor damage; and an additional 9,842 homes minimally affected by the flood waters. Sixty-eight businesses were affected, with 9 having major damage and 59 having minor damage.

The north side of the city received the heaviest downpours with 7 to 8 inches of rain falling in 2 to 3 hours. WTMJ-TV4 on Milwaukee's northeast side measured 6.73 inches of rain in 1 hour, between 5:15 pm and 6:15 pm. The twenty-four hour rainfall (midnight to midnight July 22nd) was 8.31 inches. They also received another inch of rain after midnight on July 23rd, so the two-day total was 9.31 inches.

The Milwaukee Fire Department logged 50 rescues from homes and streets.

Nicolet High School in the north suburban community of Glendale had a completely flooded basement and 16 of water on the main floor.

Hourly rainfall amounts of 2 to 4 inches were reported, and WTMJ TV-4 on Milwaukee's northeast side measured 7 inches of rain in about 2.5 hours ending at 745 pm Thursday evening. The one-hour rainfall was 6.73 inches between 5:15 PM and 6:15 PM CDT in the late afternoon/evening. The twenty-four hour rainfall (midnight to midnight July 22nd) was 8.31 inches, with another inch after midnight on July 23rd, so the two day total was 9.31 inches.

Mitchell Field recorded 5.61 inches for the day, breaking a record for the date. The previous record was 1.26 set in 1948. This also is the second highest daily rainfall total on record for Milwaukee. The greatest one-day precipitation record was the 6.81 inches which fell on August 6, 1986.

Flash Flood, Dane

When
July 22, 5:00 PM CST to 8:00 PM CST
Where
Dane County, Dane to Riley
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.250, -89.500

Training thunderstorms produced 2.5 to 4.5 inches of rain in about two hours over mainly the northern half of the county. Street flooding stranded cars in Sun Prairie, various locations in the city of Madison, Oregon, Middleton and DeForest. Three to four feet of water covered the intersection of Commercial Avenue and Ckronke Road in Sun Prairie, stalling cars and filling some home basements and commercial buildings with water, damaging their contents.

Flash Flood, Waukesha

When
July 22, 6:00 PM CST to 8:00 PM CST
Where
Waukesha County, 0.66 mi NNE of Menomonee Falls to 1.58 mi WNW of Lac la Belle
Cause
Heavy Rain
Property damage
$2.9 million
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
43.189, -88.096

Thunderstorms training over the region produced 4 to 7 inches of rain over Waukesha County. While many sections of the county experienced flash flooding, the north and northeast sections were hardest hit, with numerous roads flooded and basements flooded in Brookfield, Menomonee Falls and Sussex. A trained spotter reported 4 inches of rain in one hour in Menomonee Falls where the heavy rains caused a sink hole to form on Campbell Drive. Rushing water flooded roads in Delafield near U.S. Highway 18, closed STH 59 at STH 164 south of Waukesha, and covered sections of CTH Z, west of Eagle in western Waukesha County. Flooded roads were also reported in Muskego, New Berlin and Oconomowoc.

Flash Flood, Jefferson

When
July 22, 6:00 PM CST to 8:00 PM CST
Where
Jefferson County, Watertown to 0.57 mi NNE of Waterloo
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
43.200, -88.720

Training thunderstorms produced 3 to 5 inches of rain in two hours or less across mainly the northern two-thirds of the county. Many roads were rendered impassable for a time due to the heavy downpours. Localized flooding of roads and some basements, with damage to contents, were reported by the county emergency manager in Waterloo, Watertown, Lake Mills, Jefferson, Ixonia and Johnson Creek. STH 19 was closed east of Watertown due to high water over the road. Some storm total rainfall reports include 5.45 inches at Palmyra; 4.97 inches in Milford; 4.70 inches at the National Weather Service office in Sullivan; and 4.59 inches in Waterloo.

Flash Flood, Racine

When
July 22, 6:00 PM CST to 8:00 PM CST
Where
Racine County, 1.9 mi E of Honey Lake to 1.38 mi SSW of Franksville
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.727, -88.283

The southern edge of a line of training thunderstorms pushed across northern portions of Racine County, producing between 3 and 4 inches of rain in two hours or less. water covering area roads made them impassable, including CTH G at I-94, with the flood waters washing out gravel shoulders. Basements flooded, causing damage to contents, including the basement of a home on Spring Street on the northwest side of the city of Racine, flooded with water from the swollen Root River.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Milwaukee2010-07-2219MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252165, 252178, 252195, 252181, 252182, 252190, 252191, 252196, 252193, 252194, 252200.